Texas, 2011

High Wind in Texas, November 8, 2011

November 8, 2011 · NWS MAF · 1 event in 1 county or zone

Nearly zonal flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Nearly zonal flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 7, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 7, 10:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CST MON NOV 7 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

.UPDATE...
CONVECTION ONGOING WITHIN TORNADO WATCH 874 AS AN UPPER TROUGH
BEARS DOWN ON THE REGION FROM THE WEST.  LOW LEVEL MOISTURE WAS
BECOMING A BIT BETTER OVER THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...SO THUNDERSTORMS WERE BECOMING MORE ORGANIZED DUE
TO CAPE NEAR 1500 J/KG...MID LEVEL LAPSE RATES NEAR 7.5 C/KM AND 0
TO 6 KM BILK SHEAR OF 50 TO 60KT. STORM MOTION WAS 230 DEGREES
AROUND 50KT...SO DAMAGING WINDS COULD OCCUR FROM ANY OF THESE
STORMS...NOT TO MENTION HAIL FROM INCREASINGLY ORGANIZED CELLS.
WILL LEAVE THE FORECAST AS IT IS...AND THE TORNADO WATCH TOO.

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SOUTHEAST NEW MEXICO AND WEST
TEXAS TAF SITES TONIGHT AND TUESDAY.  THERE IS AN OUTSIDE CHANCE
THUNDERSTORMS COULD DEVELOP NEAR MIDLAND AROUND 08/06Z...OTHERWISE
THE REST OF THE TAF SITES WILL NOT EXPERIENCE ANY CONVECTION.
WESTERLY WINDS WILL INCREASE TO 15 TO 20KT SUSTAINED AREAWIDE
TUESDAY AROUND 08/15Z ALON WITH HIGHER GUSTS...AND WILL LAST MUCH OF
THE DAY.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 7, 5:42 PM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CST MON NOV 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
642 PM CST MON NOV 7 2011 /542 PM MST MON NOV 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS
OF WEST TEXAS THIS EVENING AND OVERNIGHT.  THE BEST CHANCE OF
STORMS WILL BE ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS.  SOME STORMS COULD BECOME SEVERE...MAINLY
ALONG AND EAST OF A LAMESA...TO MIDLAND...TO DRYDEN LINE.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
HAZARDS.  AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN
THE WESTERN LOW ROLLING PLAINS.  THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY CONDITIONS AND LOW RH/S WILL KEEP FIRE DANGER ELEVATED
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...
ESPECIALLY IN THE LOWER ELEVATIONS OF THE TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE WESTERN LOW ROLLING
PLAINS AND EASTERN PERMIAN BASIN THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Nov 7, 10:48 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1148 PM CST MON NOV 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             11 WNW MIDLAND          32.06N 102.25W
11/07/2011  E0.88 INCH       MIDLAND            TX   TRAINED SPOTTER

            NICKEL HAIL ALMOST COVERED THE GROUND. LOOKED LIKE IT
            SNOWED.

&&

AKL
Special weather statement, Nov 7, 11:38 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CST TUE NOV 8 2011

TXZ069-070-080715-
REAGAN-UPTON-
1238 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
REAGAN AND SOUTHEASTERN UPTON COUNTIES UNTIL 115 AM CST...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM 16 MILES SOUTH OF
MIDKIFF TO 10 MILES SOUTH OF RANKIN...AND WERE MOVING NORTHEAST AT
45 MPH.  THESE STORMS WERE CAPABLE OF PRODUCING GUSTY WINDS TO 50
MPH AND NICKEL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 8, 12:00 AM MST to 2:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351098.